Alert archive / Missouri / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 10, NWS Kansas City, MO

April 13, 2018Atchison County, Holt County, Nodaway County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Apr 13, 2018, 6:39 PM CDT for Atchison County, Holt County, Nodaway County, Missouri. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 13, 2018, 6:39 PM CDT (23:39 UTC)
Expired
Apr 13, 2018, 7:30 PM CDT
In force
51 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Atchison County, MO, Holt County, MO, Nodaway County, MO

The radar

The Omaha radar (KOAX), 147 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 13, 7:04 PM CDTTSTM WND DMG6 W Burlington Junction, MOROAD SIGN BLOWN OVER AT COUNTY LINE ROAD AND HIGHWAY 136. DIME SIZED HAIL ALSO REPORTED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 13, 2:19 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.7 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2018-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 230 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2018-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 342 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
230 J/kg
Mixed-layer CIN
-547 J/kg
Mixed-layer LCL
838 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
342 m²/s²
0-3 km storm-relative helicity
346 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

191 
WUUS53 KEAX 132339
SVREAX
MOC005-087-147-140030-
/O.NEW.KEAX.SV.W.0010.180413T2339Z-180414T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
639 PM CDT FRI APR 13 2018

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Eastern Atchison County in northwestern Missouri...
  North central Holt County in northwestern Missouri...
  Northwestern Nodaway County in northwestern Missouri...

* Until 730 PM CDT.

* At 638 PM CDT, a severe thunderstorm was located 7 miles northeast
  of Craig, or 8 miles north of Mound City, moving northeast at 50 
  mph. This warning replaces the Severe Thunderstorm Warning that 
  was already in effect. 

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Mound City, Fairfax, Burlington Junction, Hopkins, Skidmore,
  Clearmont, Elmo, Westboro and Quitman.

This includes Interstate 29 between mile markers 85 and 88.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

A Tornado Watch remains in effect until 900 PM CDT for northwestern
Missouri.

LAT...LON 4057 9472 4013 9525 4026 9541 4058 9531
TIME...MOT...LOC 2338Z 224DEG 44KT 4026 9525 

HAIL...1.25IN
WIND...60MPH
 
$$

Barham
4 follow-up statements
360 
WWUS53 KEAX 132350
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
650 PM CDT FRI APR 13 2018

MOC005-087-147-140030-
/O.CON.KEAX.SV.W.0010.000000T0000Z-180414T0030Z/
Atchison MO-Holt MO-Nodaway MO-
650 PM CDT FRI APR 13 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR EASTERN ATCHISON...NORTH CENTRAL HOLT AND NORTHWESTERN NODAWAY
COUNTIES...

At 649 PM CDT, a severe thunderstorm was located near Skidmore, or 13
miles southeast of Tarkio, moving northeast at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Burlington Junction, Hopkins, Skidmore, Clearmont, Elmo and Quitman. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

A Tornado Watch remains in effect until 900 PM CDT for northwestern
Missouri.

LAT...LON 4017 9520 4031 9536 4058 9529 4057 9472
TIME...MOT...LOC 2349Z 224DEG 36KT 4034 9516 

HAIL...1.00IN
WIND...60MPH
 
$$

Barham
746 
WWUS53 KEAX 140000
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
700 PM CDT FRI APR 13 2018

MOC087-140009-
/O.CAN.KEAX.SV.W.0010.000000T0000Z-180414T0030Z/
Holt MO-
700 PM CDT FRI APR 13 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL HOLT COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 900 PM CDT for northwestern
Missouri.

LAT...LON 4036 9497 4040 9524 4058 9519 4057 9472
TIME...MOT...LOC 2359Z 224DEG 44KT 4043 9504 

$$

MOC005-147-140030-
/O.CON.KEAX.SV.W.0010.000000T0000Z-180414T0030Z/
Atchison MO-Nodaway MO-
700 PM CDT FRI APR 13 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR EAST CENTRAL ATCHISON AND NORTHWESTERN NODAWAY COUNTIES...

At 659 PM CDT, a severe thunderstorm was located over Burlington
Junction, or 10 miles northwest of Maryville, moving northeast at 50
mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Burlington Junction, Hopkins, Clearmont, Elmo, Braddyville and
Quitman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

A Tornado Watch remains in effect until 900 PM CDT for northwestern
Missouri.

LAT...LON 4036 9497 4040 9524 4058 9519 4057 9472
TIME...MOT...LOC 2359Z 224DEG 44KT 4043 9504 

HAIL...1.00IN
WIND...60MPH
 
$$

Barham
976 
WWUS53 KEAX 140016
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
716 PM CDT FRI APR 13 2018

MOC005-140026-
/O.CAN.KEAX.SV.W.0010.000000T0000Z-180414T0030Z/
Atchison MO-
716 PM CDT FRI APR 13 2018

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL ATCHISON COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 900 PM CDT for northwestern
Missouri.

LAT...LON 4048 9483 4049 9506 4058 9506 4057 9472
      4057 9473
TIME...MOT...LOC 0016Z 224DEG 44KT 4058 9485 

$$

MOC147-140030-
/O.CON.KEAX.SV.W.0010.000000T0000Z-180414T0030Z/
Nodaway MO-
716 PM CDT FRI APR 13 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTH CENTRAL NODAWAY COUNTY...

At 716 PM CDT, a severe thunderstorm was located over Hopkins, or 9
miles southwest of Bedford, moving northeast at 50 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Hopkins, Clearmont and Braddyville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

A Tornado Watch remains in effect until 900 PM CDT for northwestern
Missouri.

LAT...LON 4048 9483 4049 9506 4058 9506 4057 9472
      4057 9473
TIME...MOT...LOC 0016Z 224DEG 44KT 4058 9485 

HAIL...1.00IN
WIND...60MPH
 
$$

Barham
923 
WWUS53 KEAX 140028
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
728 PM CDT FRI APR 13 2018

MOC147-140037-
/O.EXP.KEAX.SV.W.0010.000000T0000Z-180414T0030Z/
Nodaway MO-
728 PM CDT FRI APR 13 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL NODAWAY COUNTY
WILL EXPIRE AT 730 PM CDT...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning will be allowed to expire.

A Tornado Watch remains in effect until 900 PM CDT for northwestern
Missouri.

LAT...LON 4048 9483 4049 9506 4058 9506 4057 9472
      4057 9473
TIME...MOT...LOC 0027Z 224DEG 44KT 4067 9473 

$$

Barham

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 6:09 PM CDT, 30 minutes earlier.

Area forecast discussion, Apr 13, 6:09 PM CDT, 30 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
609 PM CDT Fri Apr 13 2018

.Discussion...
Issued at 119 PM CDT FRI APR 13 2018

Still expecting the chance for strong to severe storms to develop later this
afternoon for portions of our forecast area. At this time it appears
the higher probabilities for severe weather will be across the western
portion of the forecast area particularly far northeast KS and
northwest MO. That region will have the largest shear and
instability near a surface low and attendant warm front draped
west to east near the MO/IA state line. There exists a substantial
cap that may serve to mitigate severe storms from becoming very
widespread... at least that is what many of the high-res models
are depicting. All the activity should dissipate late this
evening with the passage of a strong cold front.

In the wake of the frontal passage late tonight, rapid drying in the
mid-levels will bring an end to precipitation for the early
overnight. This will be short-lived, however, as the the back side
of the surface low advects eastward. This will occur coincident with
the passage of the main upper-low as it slowly lifts to the
northeast. Despite the drying mid-levels, cooling low-levels will
promote saturation and the development of drizzle within a confined
layer of moisture beneath 800 hPa early Saturday morning. As the
moisture profile deepens once again by late Saturday morning into
the afternoon, expecting to see drizzle transition to a light rain
as the surface low continues to push eastward. By Saturday evening,
a continued cooling thermal profile, along with a saturated
dendritic growth zone, will support a light rain/snow mix Saturday
night through early Sunday morning. While minor accumulations are
possible on grassy surfaces, precipitation rates and the existing
stored surface heat should mitigate accumulations and resulting
impacts.

A more significant impact Saturday night/Sunday morning will be with
wind chill values ranging from the mid-teens to low 20s as increased
low level flow persists during the arrival of an unseasonably cold
air mass from the northwest. Surface heating will be limited as a
result Sunday afternoon, with high temps only peaking in the upper
30s across northern MO, to the low to mid 40s for areas south of
Highway 36. Precipitation will taper off early Sunday morning, while
cloud cover should slowly erode Sunday evening. Mid-level ridging
will maintain dry conditions through the early work week, along with
a warming trend through Tuesday. The passage of a subsequent cold
front Tuesday night will prevent additional heating Wednesday,
bringing temps back to more seasonal values. At this time,
precipitation development looks to be fairly limited ahead of the
frontal boundary Tuesday night. Better precip chances will hold off
until the late week into the early weekend as another potential
dynamic storm system returns to the area.

&&

.Aviation...(For the 00Z TAFS through 00Z Saturday Evening)
Issued at 600 PM CDT FRI APR 13 2018

Thunderstorm activity is likely to continue during the early
evening hours, eventually tapering off near 02Z to 03Z. Ceiling
heights should return to VFR late this evening in the wake of a
cold front before returning to MVFR as surface temps cool early
Saturday morning. May see some slight improvement in ceilings by
Saturday afternoon, however, as gusty conditions resume through
the end of the forecast period.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Pietrycha/Welsh
Aviation...Welsh
Hazardous weather outlook, Apr 13, 2:30 AM CDT, 16 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
230 AM CDT Fri Apr 13 2018

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-140730-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
230 AM CDT Fri Apr 13 2018

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Tonight

 Strong to severe thunderstorms are expected across much Missouri and
 eastern Kansas late this afternoon and evening. Strong winds, large
 hail, and isolated tornadoes will be possible with any storms that
 achieve severe limits.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

 Light mixed precipitation or snow is possible Saturday night into
 Sunday morning with very light accumulations possible north of the
 Kansas City Metro. In addition, subfreezing temperatures are
 expected Sunday and Monday mornings.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Local storm report, Apr 13, 6:09 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
609 PM CDT FRI APR 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     HAIL             4 SE OLATHE             38.85N 94.76W
04/13/2018  E1.00 INCH       JOHNSON            KS   EMERGENCY MNGR

            151ST AND BLACK BOB.

&&

SM
Local storm report, Apr 13, 6:11 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
611 PM CDT FRI APR 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     HAIL             2 NNW STANLEY           38.89N 94.68W
04/13/2018  E1.50 INCH       JOHNSON            KS   BROADCAST MEDIA

&&

SM
Local storm report, Apr 13, 6:14 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
614 PM CDT FRI APR 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 PM     NON-TSTM WND DMG CLARKSDALE              39.81N 94.55W
04/13/2018                   DEKALB             MO   EMERGENCY MNGR

            ROOFS OFF OF A BARN AND A BUILDING DOWNTOWN
            CLARKSBURG. POWERPOLES ALSO DOWN IN THE
            AREA. WINDS WERE NON-THUNDERSTORM RELATED,
            AND ESTIMATED TO BE BETWEEN 60 AND 70 MPH.

&&
Local storm report, Apr 13, 6:21 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
621 PM CDT FRI APR 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             4 W STANLEY             38.85N 94.74W
04/13/2018  E1.75 INCH       JOHNSON            KS   PUBLIC

            VIA SOCIAL MEDIA.

&&
Local storm report, Apr 13, 6:27 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
627 PM CDT FRI APR 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             4 W STANLEY             38.86N 94.74W
04/13/2018  M1.25 INCH       JOHNSON            KS   NWS EMPLOYEE

&&

SM
Local storm report, Apr 13, 6:34 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
634 PM CDT FRI APR 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     HAIL             7 W RAYTOWN             38.99N 94.59W
04/13/2018  M1.50 INCH       JACKSON            MO   PUBLIC

            VIA TWITTER WITH PICTURE AND QUARTER FOR
            REFERENCE.

&&

SM

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 12:04 AM CDTWind AdvisoryEAXBates, Cass, Henry18 hr
Apr 13, 4:00 PM CDTSpecial Weather StatementEAXGentry30 min
Apr 13, 4:38 PM CDTSevere Thunderstorm WarningEAXAtchison52 min
Apr 13, 4:56 PM CDTSevere Thunderstorm WarningEAXAtchison, Holt, Nodaway49 min
Apr 13, 5:18 PM CDTSevere Thunderstorm WarningEAXCass, Jackson42 min
Apr 13, 5:55 PM CDTSevere Thunderstorm WarningEAXCass, Clay, Clinton, Jackson, Platte50 min
Apr 13, 6:07 PM CDTSpecial Weather StatementEAXAtchison38 min
Apr 13, 6:13 PM CDTSevere Thunderstorm WarningEAXAtchison, Holt, Nodaway47 min
Apr 13, 6:49 PM CDTSevere Thunderstorm WarningEAXJackson41 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.